Pharmacology Cancer Drugs #2

Question

The nurse receives a phone call from a client taking cisplatin. Which should the nurse report immediately to the health care provider?

Answers

  1. Increasing hair loss
    • Rationale:

      This answer is not correct because increasing loss of hair is an expected side effect of cisplatin. It does not need to be reported to the healthcare provider The symptoms of infection (fever, sore throat) should be reported immediately.

  2. Fever of 100.4 F
    • Rationale:

      This answer is correct because cisplatine can cause the client to be severely immunocompromised. Strict handwashing is encouraged and reverse isolation. The client should be monitored for any symptoms of infections and instructed to report those immediately. Symptoms of infection include fever, sore throat, and cough. The client is at risk for life threatening infections from just a cold, so all measures should be taken to prevent infection.

  3. Periodic blurred vision
    • Rationale:

      This answer is not correct because side effects of cisplatin are temporary color changes or blurred vision, severe nausea and vomiting, loss of taste, dry mouth,, dark urine, temporary loss of hair and peripheral neuropathy. It can also cause the client to be severely immunocompromised, which can make the client susceptible to life threatening infections. Any signs of infection should be reported immediately.

  4. Severe nausea
    • Rationale:

      This answer is not correct because although severe nausea is a side effect of cisplatin, this is not a priority compared to reporting symptoms of infections. cisplatine can cause the client to be severely immunocompromised. Strict handwashing is encouraged and reverse isolation. The client should be monitored for any symptoms of infections and instructed to report those immediately. Symptoms of infection include fever, sore throat, and cough. The client is at risk for life threatening infections from just a cold, so all measures should be taken to prevent infection.

Overview

Cisplatin is a chemotherapy agent that causes immunosuppression. A fever can indicate the client has an infection, which can be very serious.

Explanation

Learning Outcomes

Cisplatin is an antineoplastic drug classified as an “alkylating agent”. Side effects of cisplatin are severe nausea and vomiting, loss of taste, dry mouth, temporary color changes or blurred vision, dark urine, temporary loss of hair and peripheral neuropathy. It can also cause the client to be severely immunocompromised. Strict handwashing is encouraged and reverse isolation. The client should be monitored for any symptoms of infections and instructed to report those immediately. Symptoms of infection include fever, sore throat, and cough. The client is at risk for life threatening infections from just a cold, so all measures should be taken to prevent infection.

Test Taking Tip

Remember that most anti-cancer medications decrease the immune response of the client and causes them to be more susceptible to infection.

Video Rationale